Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS San Diego, CA

October 19, 2023Orange County, California

NWS San Diego, CA issued this beach hazards statement at Oct 19, 2023, 11:22 AM PDT for Orange County, California. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2023, 11:22 AM PDT (18:22 UTC)
Expired
Oct 20, 2023, 9:00 PM PDT
In force
34 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3796 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WHUS46 KSGX 191822
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1122 AM PDT Thu Oct 19 2023

CAZ043-200500-
/O.CAN.KSGX.BH.S.0014.000000T0000Z-231022T0200Z/
/O.NEW.KSGX.SU.Y.0010.231019T1822Z-231021T0400Z/
San Diego County Coastal Areas-
1122 AM PDT Thu Oct 19 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PDT FRIDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Surf of 3 to 7 feet with sets to 9 feet south of La
  Jolla. Minor coastal flooding during times of high tide.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 9 PM PDT Friday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents will be present. 
  Increased surf may bring localized minor tidal overflow into 
  flood-prone beach parking lots during high tide on Friday.

* ADDITIONAL DETAILS...Highest daily tides at La Jolla: 5.4 feet
  at 1140 AM Thursday, 5.1 feet at 1236 PM Friday. Highest surf
  will be south of La Jolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-200500-
/O.NEW.KSGX.BH.S.0015.231019T1822Z-231021T0400Z/
Orange County Coastal Areas-
1122 AM PDT Thu Oct 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip
  currents.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Increased surf will create strong and hazardous rip 
  currents. Increased surf may bring localized minor tidal 
  overflow into flood-prone beach parking lots during high tide on
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water to avoid 
hazardous swimming conditions.

&&

$$

Maxwell
4 follow-up statements
602 
WHUS46 KSGX 200438
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
938 PM PDT Thu Oct 19 2023

CAZ043-201300-
/O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/
San Diego County Coastal Areas-
938 PM PDT Thu Oct 19 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT FRIDAY...

* WHAT...Surf of 4 to 7 feet with sets to 9 feet south of La 
  Jolla. Minor coastal flooding during times of high tide.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 9 PM PDT Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Strong rip currents will be present. 
  Increased surf may bring localized minor tidal overflow into 
  flood-prone beach parking lots during high tide on Friday.

* ADDITIONAL DETAILS...Highest daily tides at La Jolla: 5.1 feet 
  at 1236 PM Friday. Highest surf will be south of La Jolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-201300-
/O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/
Orange County Coastal Areas-
938 PM PDT Thu Oct 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip 
  currents.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Increased surf will create strong and hazardous rip
  currents. Increased surf may bring localized minor tidal
  overflow into flood-prone beach parking lots during high tide on
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

EA
608 
WHUS46 KSGX 201140
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
440 AM PDT Fri Oct 20 2023

CAZ043-202115-
/O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/
San Diego County Coastal Areas-
440 AM PDT Fri Oct 20 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Surf of 4 to 7 feet, with sets to 9 feet on exposed west-
  facing beaches. Minor coastal flooding during times of high 
  tide.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 9 PM PDT Friday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents will be present.
  Higher surf may bring localized minor tidal overflow into flood-
  prone beach parking lots during high tide today.

* ADDITIONAL DETAILS...Highest daily tides at La Jolla: 5.1 feet
  at 12:36 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-202115-
/O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/
Orange County Coastal Areas-
440 AM PDT Fri Oct 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip 
  currents.

* WHERE...Orange County Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Elevated surf will create strong and hazardous rip
  currents, and may also bring localized minor tidal overflow into
  flood-prone beach parking lots during high tide today.

* ADDITIONAL DETAILS...Highest daily tides at Long Beach: 5.3 feet
  at 12:43 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
194 
WHUS46 KSGX 202019
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
119 PM PDT Fri Oct 20 2023

CAZ043-210500-
/O.NEW.KSGX.BH.S.0016.231021T0400Z-231022T0400Z/
/O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/
San Diego County Coastal Areas-
119 PM PDT Fri Oct 20 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 PM PDT THIS EVENING
THROUGH SATURDAY EVENING...

* WHAT...Large breaking waves of 5 to 8 feet with local sets to 10
  feet through this evening. For Saturday, surf will be 4 to 6
  feet with local sets to 7 feet along with strong rip currents.

* WHERE...San Diego County Coastal Areas.

* WHEN...For the High Surf Advisory, until 9 PM PDT this 
  evening. For the Beach Hazards Statement, from 9 PM PDT this 
  evening through Saturday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. 

* ADDITIONAL DETAILS...Surf will gradually decrease late tonight
  through Saturday, with further decreases Sunday. Strong rip
  currents will continue through Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-210400-
/O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/
Orange County Coastal Areas-
119 PM PDT Fri Oct 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip 
  currents.

* WHERE...Orange County Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Elevated surf will create strong and hazardous rip
  currents.

* ADDITIONAL DETAILS...Surf will gradually decrease tonight and
  Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water to avoid 
hazardous swimming conditions.

&&

$$

Maxwell
158 
WHUS46 KSGX 210347
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
847 PM PDT Fri Oct 20 2023

CAZ043-211000-
/O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/
/O.CON.KSGX.BH.S.0016.231021T0400Z-231022T0400Z/
San Diego County Coastal Areas-
847 PM PDT Fri Oct 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY 
EVENING...

* WHAT...Large breaking waves of 5 to 7 feet with local sets to 9
  feet tonight. For Saturday, surf will be 4 to 6 feet with local
  sets to 7 feet along with strong rip currents.

* WHERE...San Diego County Coastal Areas.

* WHEN...through Saturday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Surf will gradually decrease late tonight
  through Saturday. Strong rip currents will continue through 
  Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-210500-
/O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/
Orange County Coastal Areas-
847 PM PDT Fri Oct 20 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 19, 9:43 AM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 19, 9:43 AM PDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
943 AM PDT Thu Oct 19 2023

.SYNOPSIS...
The heat for inland areas will peak today, with temperatures 15 to
20 degrees above average for inland areas. The ridge will weaken
this weekend and onshore flow will strengthen as a low pressure
system moves inland through southern California on Monday. Cooling
will begin to spread inland on Friday and continue through Monday
with stronger and gusty southwest to west winds for the mountains
and deserts. A shallow marine layer will deepen over the weekend
into early next week with a slight chance of showers on Monday.
Some warming is expected into the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds and fog continue to impact coastal areas this morning,
though visibilities have started to improve in the last hour to
generally above 1 mile at most locations. There may be some
lingering patchy low clouds and fog at the beaches into this
afternoon due to a strong surface based inversion. Weak offshore
flow this morning and the slight increase in heights overnight
kept the marine layer clouds and fog mostly confined to the
coastal areas this morning.

The ridge of high pressure that has been dominating the Western
U.S the past few days will peak in strength today, with the
warmest temperatures expected this afternoon for inland areas.
Highs in the Inland Empire will likely top 100 degrees in a few
locations, and upper 90s are expected in the San Diego valleys
this afternoon.

Low clouds and fog will again impact coastal areas and perhaps
portions of the western valleys tonight into Friday morning, with
dense fog again possible.

The high will begin to weaken and shift east on Friday, with
onshore flow slowly starting to spread inland. A gradual cooling
trend will commence on Friday, with highs for inland areas about 5
degrees cooler than today. More significant cooling is expected
this weekend as a low pressure system begins to impact the West
Coast. Highs on Saturday will remain a few degrees above average
still, but on Sunday, highs are expected to be 5 to 10 degrees
below average for all areas. Onshore flow will also increase,
with the marine layer deepening and spreading further into the
valleys each night and morning this weekend. West winds will
increase in the mountains and deserts Sunday afternoon into Monday,
with peak gusts to 50 mph.

That low pressure system will close off and push south into
Southern California on Monday, with a deeper marine layer
spreading into the coastal mountain slopes Monday morning. The
marine layer will likely be deep enough to generate some drizzle
or light showers Monday morning, mostly for inland areas and the
coastal mountain slopes. Slight chances for showers remain in the
forecast for Monday morning.

Global models and ensembles indicate some uncertainty regarding
when this low will exit, but it appears to push east sometime on
Tuesday or Wednesday. Tuesday should be a few degrees warmer than
Monday, but then another low pressure system appears to influence
our weather sometime around Wednesday or Thursday next week.

&&

.AVIATION...
191630Z...Coast...Very low stratus/fog will continue to clear back
to the coast through 18Z, but some stratus/fog could linger at the
beaches through this afternoon. Local vis will remain below 3 miles
in FG/BR with local CIGs below 300 feet MSL through 18Z. Areas of
stratus/fog will develop again tonight with the possibility of CIGs
below 300 ft MSL and vis below 1 mile in FG/BR, though confidence of
timing and inland extent is low. There is about an 80 percent chance
of each location among SAN, CRQ and SNA having at least some periods
of CIGs below 300 ft AGL and VIS below 1 mile between 08Z and 16Z
Fri.

Valleys/Mountains/Deserts...Mostly clear skies with unrestricted VIS
will prevail through Fri morning.

&&

.MARINE...
Locally dense fog with visibility below 1 NM will continue this
morning, with an 80 percent chance of return tonight and Fri
morning. Northwest winds with gusts exceeding 20 kt over the outer
waters could bring small craft advisory conditions late Sunday
through Monday.

&&

.BEACHES...
A long-period swell (4-5 feet, 17-21 seconds) from the west-
northwest will generate large surf (up to 8 feet) and strong rip
currents increasing today, peaking Friday and gradually diminishing
Saturday. Highest surf and hazards are expected in southern San
Diego County. The Beach Hazards Statement and the Surf Zone Forecast
contain the details.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Saturday evening for San Diego
     County Coastal Areas.

     Heat Advisory until 8 PM PDT this evening for San Bernardino and
     Riverside County Valleys-The Inland Empire.

     Heat Advisory until 8 PM PDT this evening for Orange County
     Inland Areas-San Diego County Valleys.

PZ...None.

&&

PUBLIC...Connolly
AVIATION/MARINE/BEACHES...Maxwell

In the hours before

Local storm report, Oct 19, 8:14 AM PDT, 3 hours 8 minutes before
Preliminary Local Storm Report...Summary
National Weather Service San Diego CA
814 AM PDT Thu Oct 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Fog              8 SW Poway              32.87N 117.14W
10/18/2023  M0.25 mi         San Diego          CA   Other Federal

            ASOS at NKX reported 0.25 mile visibility.

1023 PM     Fog              7 ENE Mission Beach     32.81N 117.14W
10/18/2023  M0.25 mi         San Diego          CA   Official NWS Obs

            ASOS at MTF reported 0.25 mile visibility.

1141 PM     Fog              4 ENE San Ysidro        32.57N 116.98W
10/18/2023  E0.25 mi         San Diego          CA   Official NWS Obs

            ASOS at SDM reported 0.25 mile visibility.

0536 AM     Fog              2 NW San Diego          32.73N 117.19W
10/19/2023  M0.25 mi         San Diego          CA   Official NWS Obs

            0.25 mile visibility reported by ASOS at
            SAN.

0546 AM     Fog              Imperial Beach          32.57N 117.12W
10/19/2023  M0.25 mi         San Diego          CA   Other Federal

            ASOS at NRS reported 0.25 miles or less.

0700 AM     Fog              3 SE Carlsbad           33.13N 117.28W
10/19/2023  M0.25 mi         San Diego          CA   Official NWS Obs

            CRQ tower and RVR sensor reported a
            visibility of 0.25 miles.

0712 AM     Fog              2 WNW Coronado          32.70N 117.21W
10/19/2023  M0.08 mi         San Diego          CA   Other Federal

            ASOS at NZY reported 1/16 mile visibility.

0744 AM     Fog              2 NNW Aliso Viejo       33.60N 117.74W
10/19/2023  E0.06 mi         Orange             CA   Public

0810 AM     Fog              2 ESE Los Alamitos      33.79N 118.05W
10/19/2023  M0.13 mi         Orange             CA   Other Federal

            ASOS at SLI reported 1/8 mile visibility.

&&

Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:35 PM PDTDense Fog AdvisorySGXOrange, San Diego12 hr
Oct 19, 11:22 AM PDTHigh Surf AdvisorySGXSan Diego34 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.